Article Text

PDF

Toxic megacolon complicating chemotherapy for acute myeloid leukaemia.
  1. M. A. Wodziński,
  2. J. A. Snowden,
  3. J. T. Reilly
  1. Department of Haematology, Northern General Hospital, Sheffield, UK.

    Abstract

    A 43 year old woman in remission from acute myeloid leukaemia developed abdominal pain, severe melaena, diarrhoea and gram-negative septicaemia whilst severely pancytopenic following consolidation chemotherapy. Subsequently, serial abdominal X-rays showed a progressive toxic megacolon. Conservative management was attempted but, because of radiological evidence of increasing colonic dilatation and incipient perforation, an emergency defunctioning colostomy was performed. The patient recovered and 2 months later the caecostomy was reversed and a right hemicolectomy performed. This first described case of toxic megacolon following leukaemia treatment is compared with three previously described cases following cytotoxic chemotherapy for other conditions.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.